Alert archive / Oregon / High Surf Warnings in 2019

High Surf Warning 2, NWS Medford, OR

December 18, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf warning at Dec 18, 2019, 2:15 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 19, 2019, 4:00 PM PST. It was in force for 36 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 18, 2019, 2:15 PM PST (22:15 UTC)
In effect from
Dec 19, 2019, 4:00 PM PST
Expired
Dec 21, 2019, 4:00 AM PST
In force
36 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 20, 8:00 AM PSTHEAVY RAIN 2.576 E Gold Beach, OR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WHUS46 KMFR 182215
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
215 PM PST Wed Dec 18 2019

ORZ021-022-191130-
/O.NEW.KMFR.SU.W.0002.191220T0000Z-191221T1200Z/
South Central Oregon Coast-Curry County Coast-
215 PM PST Wed Dec 18 2019

...HIGH SURF WARNING IN EFFECT FROM 4 PM THURSDAY TO 4 AM PST
SATURDAY...

* WHAT...Dangerously large breaking waves of 25 to 30 feet,
  especially along more southerly facing shorelines.

* WHERE...Douglas, Coos, and Curry County coastlines.

* WHEN...From 4 PM Thursday to 4 AM PST Saturday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
5 follow-up statements
174 
WHUS46 KMFR 190947
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
147 AM PST Thu Dec 19 2019

ORZ021-022-200000-
/O.CON.KMFR.SU.W.0002.191220T0000Z-191221T1200Z/
South Central Oregon Coast-Curry County Coast-
147 AM PST Thu Dec 19 2019

...HIGH SURF WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 4 AM PST SATURDAY...

* WHAT...Dangerously large breaking waves of 25 to 30 feet, 
  especially along more southerly facing shorelines.

* WHERE...Douglas, Coos, and Curry County coastlines.

* WHEN...From 4 PM Thursday to 4 AM PST Saturday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off beaches, rocks, 
jetties, piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
032 
WHUS46 KMFR 192222
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
222 PM PST Thu Dec 19 2019

ORZ021-022-201200-
/O.CON.KMFR.SU.W.0002.191220T0000Z-191221T1200Z/
South Central Oregon Coast-Curry County Coast-
222 PM PST Thu Dec 19 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Dangerously large breaking waves of 25 to 30 feet, 
  especially along more southerly facing shorelines.

* WHERE...Douglas, Coos, and Curry County coastlines.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off beaches, rocks,
jetties, piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
613 
WHUS46 KMFR 201153
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
353 AM PST Fri Dec 20 2019

ORZ021-022-202345-
/O.CON.KMFR.SU.W.0002.000000T0000Z-191221T1200Z/
South Central Oregon Coast-Curry County Coast-
353 AM PST Fri Dec 20 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Dangerously large breaking waves of 25 to 30 feet, 
  especially along more southerly facing shorelines.

* WHERE...Douglas, Coos, and Curry County coastlines.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
539 
WHUS46 KMFR 202129
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
129 PM PST Fri Dec 20 2019

ORZ021-022-211200-
/O.CON.KMFR.SU.W.0002.000000T0000Z-191221T1200Z/
South Central Oregon Coast-Curry County Coast-
129 PM PST Fri Dec 20 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Dangerously large breaking waves of 25 to 30 feet,
  especially along south facing beaches.

* WHERE...Beaches of Douglas, Coos, and Curry counties.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
153 
WHUS46 KMFR 211206
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
406 AM PST Sat Dec 21 2019

ORZ021-022-211315-
/O.EXP.KMFR.SU.W.0002.000000T0000Z-191221T1200Z/
South Central Oregon Coast-Curry County Coast-
406 AM PST Sat Dec 21 2019

...HIGH SURF WARNING HAS EXPIRED...

The dominant west swell is beginning to subside. Also, the cold
front is beginning to push onshore. This will allow the total sea
state to lower and for high surf conditions to ease as a result.
Caution should still be taken near the water through the remainder
of the day while conditions further subside.

$$

MCB
Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Dec 18, 9:16 AM PST, 4 hours 59 minutes earlier.

Area forecast discussion, Dec 18, 9:16 AM PST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Medford OR
916 AM PST Wed Dec 18 2019

.DISCUSSION...Low pressure off the Northern California coast is
generating some precipitation this morning over the forecast
area, mainly over Northern California. Only a few hundredths of an
inch have been observed so far this mornings. Winds will be gusty
over the Shasta Valley and portions of the Rogue Valley this
morning...as well as high terrain and portions of the East Side.
Winds inland should diminish some late this afternoon, and coastal
winds will increase as a front approaches the coast.

A frontal system will impact the area from Thursday through Sunday
and result in a complex variety of impacts, ranging from high
winds, moderate to heavy rain, and mountain snowfall (including
rising and falling snow levels). We'll be focused on this storm
today and all the weather hazards that will be associated with
it. Please see weather.gov/medford for details on current hazards,
and please read the previous discussion below for more details on
the upcoming storm. Keene

&&

.AVIATION...For the 18/12Z TAFs...LIFR/IFR fog/stratus is still
impacting some areas, particularly the Umpqua Basin, portions of the
Rogue Valley near Grants Pass and also the Illinois Valley.
These conditions will gradually improve this morning. VFR
prevails elsewhere, though mid-level clouds are abundant. Areas
of low-level wind shear are still possible this morning, though
winds just off the ground are only about 20-25 kt. Expect
ceilings to lower near Mt. Shasta region today and there could be
some MVFR decks with light snow/rain at times. Ceilings will also
lower through the day elsewhere with a mix of MVFR/IFR moving into
all TAF sites overnight with some rain (North Bend, Roseburg,
Medford) and snow (Klamath Falls). -Spilde

&&

.MARINE...Updated 800 AM PST Wednesday, 18 December 2019...South
winds and seas will remain elevated and hazardous to small
craft today through Thursday with a frontal system remaining
mostly offshore. A warm front will bring periods of rain and low
visibility at times tonight into Thursday. Then, an extended period
of gales with steep to very steep seas are expected late
Thursday through Friday night. Periods of heavy rain will
affect northern areas beginning late Thursday night, then
shift southward across all of the waters Friday into Saturday
morning. Due to the long duration of gale force winds, seas will
become fully arisen. The very high and very steep southerly wind
waves combined with high and steep northwest swell will likely
result in particularly hazardous seas reaching peak heights in the
20-25 foot range late Thursday night through Friday. Mariners
should consider altering their plans or remain in port until this
long-lived storm passes. Conditions will begin to improve Saturday.
-Spilde

&&

.PREV DISCUSSION... /Issued 355 AM PST Wed Dec 18 2019/

DISCUSSION...18/00Z NAM/GFS/EC in.

Lots of clouds with bands of clear skies over the Medford CWA
this morning, but only spotty very light precipitation. There are
some gusty winds over the ridges with low level east to southeast
flow.

The hemispheric projection continues to show a wave number of five
around the globe for the coming week. This is usually a
progressive pattern, and that will be the case here. The coldest
spots are over Nunavut and Siberia, and that won't change much
over the coming week.

A weakening long wave trough will move onshore later this
morning. It will push a weak front onshore with it which won't
amount to much. It will bring some light precipitation to the area
with the heaviest amounts near the coast and around Mount Shasta,
where the lifting will be enhanced by southerly upslope flow.

After that the focus will shift to the big event in the near term,
which will be a four day atmospheric river event supported by a
long fetch jet stream directed into the west coast. The focus of
the jet stream/atmospheric event will shift quite a bit north and
south during the event, so there will be a great deal of
variability in the sensible weather over the Medford CWA.

The first event will be a warm front, which will move north
through the area Thursday. This will bring quite a bit of
precipitation to the area with rising snow levels. The coast and
Coast Range will see the greatest rainfall.

The warm front, and thus the heaviest rainfall, will shift to the
north of the area Thursday night, but there will still be
significant precipitation over the area, particularly over the
higher terrain from western Siskiyou county arcing northeast into
the Kalmiopsis due to moist southwest flow aloft. South winds will
bring upslope flow to the Mount Shasta area, which will keep the
precipitation going there.

The cold front portion of the system will hang offshore, which
will support a prolonged wind event, especially over the coastal
waters, along the coast, and in the Weed area.

The cold front will finally move onshore Saturday, and it will
bring widespread heavy precipitation with it. Winds will remain
strong ahead of the front will high snow levels. As one would
expect, winds will diminish behind the front with plunging snow
levels. However, most of the precipitation will be over with by
the time snow levels drop down to the passes. The main exception
will be the Mount Shasta area, which may see quite a bit of snow
Saturday with the snow level right around pass altitudes.

Long term discussion from the Tuesday afternoon AFD...Saturday
night 21 Dec through Tuesday 24 Dec 2019...Models remain in good
agreement that a very moist front, which is forecast to move
inland on Saturday, will remain over the area Saturday evening and
night. The front will gradually shift east early Sunday and the
upper trough will move onshore. Meanwhile, a low pressure system
will approach the region from the southwest on Sunday and is
expected to spread light to moderate precipitation into the area.
Snow levels are expected to be around higher pass levels on
Sunday. So precipitation will bring some snow accumulations to
area passes. Of note, models show variability on the track of this
low and the position of a shortwave to the northwest. This will
factor into the amount of precipitation over the area. At this
time, models favor mainly light precipitation across the CWA on
Sunday. Light showers are expected to linger over the area on
Monday, but many be isolated to scattered in coverage, depending
on how quickly this disturbance moves east.

On Tuesday, the upper trough will remain over the region resulting
in cool temperatures over area. Low temperatures may drop to
freezing or below in western valleys on Tuesday morning if there is
a break between weather systems and little cloud cover.  Model and
ensemble solutions show another disturbance may move into the area
from the west late Tuesday bringing additional chances for
precipitation.

Confidence is low on the forecast details for the extended period due
to variability in the forecast track of disturbances. Will continue
to monitor and update as confidence increases. -CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Thursday evening through late Friday night
     for ORZ021-022.
     Winter Weather Advisory from 10 PM this evening to 1 PM PST
     Thursday for ORZ029-030.
     Winter Weather Advisory from 7 PM this evening to 1 PM PST
     Thursday for ORZ027-028.

CA...None.

Pacific Coastal Waters...Gale Watch from Thursday afternoon through late Friday night for
     PZZ350-356-370-376.
     Small Craft Advisory until 4 PM PST Thursday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:13 PM PSTGale WarningMFR62 hr
Dec 18, 2:50 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more4 days

Nearby

High Surf Warnings in Oregon, 2019Every high surf warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.